Alert archive / North Dakota / Winter Weather Advisories in 2021

Winter Weather Advisory 13, NWS Bismarck, ND

December 24, 20218 counties in North Dakota

NWS Bismarck, ND issued this winter weather advisory at Dec 24, 2021, 1:10 AM CST for 8 counties in North Dakota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2021, 1:10 AM CST (07:10 UTC)
Expired
Dec 24, 2021, 6:00 AM CST
In force
5 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Foster County, ND, McHenry County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 53 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WWUS43 KBIS 240710
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
110 AM CST Fri Dec 24 2021

NDZ003>005-011>013-021>023-025-241200-
/O.NEW.KBIS.WW.Y.0013.211224T0710Z-211224T1200Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-
Including the cities of Carrington, Fessenden, Wilton, Glenburn,
Dunseith, Sherwood, Minot, Mcclusky, Shell Valley, Underwood, St.
John, Harvey, Rugby, Rolette, Drake, Towner, Velva, Mohall,
Garrison, Goodrich, Rolla, Washburn, Turtle Lake, and Bottineau
110 AM CST Fri Dec 24 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS 
MORNING...

* WHAT...Freezing rain. Additional ice accumulations from a light 
  glaze to a few hundredths of an inch.

* WHERE...Much of north central North Dakota.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Very slippery sidewalks, roads 
  and bridges are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for slippery roads. Slow down and use caution while 
driving. If you are going outside, watch your first few steps taken 
on stairs, sidewalks, and driveways. These surfaces could be icy and 
slippery, increasing your risk of a fall and injury.

&&

$$

Hamilton
2 follow-up statements
950 
WWUS43 KBIS 241039
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
439 AM CST Fri Dec 24 2021

NDZ003>005-011>013-021>023-025-241200-
/O.CON.KBIS.WW.Y.0013.000000T0000Z-211224T1200Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-
Including the cities of Carrington, Fessenden, Wilton, Glenburn,
Dunseith, Sherwood, Minot, Mcclusky, Shell Valley, Underwood, St.
John, Harvey, Rugby, Rolette, Drake, Towner, Velva, Mohall,
Garrison, Goodrich, Rolla, Washburn, Turtle Lake, and Bottineau
439 AM CST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY 
THIS MORNING...

* WHAT...Freezing rain. Additional ice accumulations from a light 
  glaze to a few hundredths of an inch.

* WHERE...Much of north central North Dakota.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Gusty winds could bring down 
  tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for slippery roads. Slow down and use caution while 
driving. If you are going outside, watch your first few steps taken 
on stairs, sidewalks, and driveways. These surfaces could be icy and 
slippery, increasing your risk of a fall and injury.

&&

$$

Hamilton
773 
WWUS43 KBIS 241205
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
605 AM CST Fri Dec 24 2021

NDZ003>005-011>013-021>023-025-241315-
/O.EXP.KBIS.WW.Y.0013.000000T0000Z-211224T1200Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-
Including the cities of Carrington, Fessenden, Wilton, Glenburn,
Dunseith, Sherwood, Minot, Mcclusky, Shell Valley, Underwood, St.
John, Harvey, Rugby, Rolette, Drake, Towner, Velva, Mohall,
Garrison, Goodrich, Rolla, Washburn, Turtle Lake, and Bottineau
605 AM CST Fri Dec 24 2021

...WINTER WEATHER ADVISORY HAS EXPIRED...

Freezing rain has ended across north central North Dakota and the 
Advisory has been allowed to expire. However, roads will remain icy 
as temperatures continue to fall during the day. Use caution while 
driving.

$$

Hamilton

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this winter weather advisory went out at Dec 24, 12:06 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 24, 12:06 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1206 AM CST Fri Dec 24 2021

.UPDATE...
Issued at 1156 PM CST Thu Dec 23 2021

A quick moving area of rain is currently pushing from western
into central ND. Air temperatures within this area of rain have
shot up into the upper 30s and even lower 40s. However, the
problem is that surface road temperatures remain below freezing.
Therefore any untreated roads, sidewalks and parking lots will
become icy. The area is moving quite quickly and any one locale
will only see a brief period of precip but the system is vigorous
enough that some areas will see some accumulation. With such a
quick movement, will update social media posts and update SPS and
hold off on an advisory.

We did extend the area of precip a bit farther south with the
update.

UPDATE Issued at 906 PM CST Thu Dec 23 2021

No major changes to the forecast with this forecast issuance.

Did decrease the QPF for tonight with the wave bringing scattered
light freezing rain to the north. Cloud bases are slow to lower,
still BKN-OVC at around 10K ft AGL. Thus thinking is while precip
is expected to reach the sfc, not expecting more than a hundreth
or two at best. Still, even that would create travel issues, so
will maintain the Special Weather Statement as is with this
product issuance. Didn't change POPs much either. Radar echos
moving into my west, so timing is on track.

UPDATE Issued at 640 PM CST Thu Dec 23 2021

The forecast for tonight remains on track. Will keep a mention of
fog in the northwest through 02Z, though latest observations
already showing conditions improving.

Still on track for scattered light freezing rain moving from west
to east across the north later this evening through the overnight.

&&

.SHORT TERM...(This evening through Friday)
Issued at 247 PM CST Thu Dec 23 2021

The main concern for the short term period is a chance of freezing
rain across northwest and north central North Dakota tonight. This
will be followed by much colder air, with temperatures near steady
or falling through the day for Christmas Eve.

An area of low stratus and fog has persisted from the northwest
corner of the state to the Devils Lake Basin all day. This low level
moisture will likely remain in place until warm air advection
commences this evening.

A surface low pressure system attendant to shortwave energy aloft
will move along the international border tonight. Deep layer
forcing, including Q-vector convergence, mid level PVA, and low
level frontogenesis, will likely initiate at least widely
scattered showers across northwest and north central North Dakota
tonight into Friday morning. Despite the presence of a dry layer
of air in the lower levels, the forcing within an environment of
steep mid level lapse rates will likely allow hydrometeors to
reach the surface prior to wetbulb saturation, allowing them to
fully melt as they fall through a warm layer aloft with
temperatures well above freezing. This means that freezing rain is
the most likely precipitation type through the majority of this
smaller-scale event. A quick transition to snow will be possible
if precipitation lingers past the arrival of the cold front, which
will quickly send temperatures aloft below freezing. But the
greatest potential impacts are expected to be from freezing rain.
Due to the expected showery nature of the precipitation, ice
accumulations may be widely scattered.

The cold front attendant to the surface low will enter western
North Dakota early Friday morning and quickly move through the
state by Friday afternoon. The arrival of the much colder air mass
will keep temperatures from rising during the daytime hours, and
daily maximum temperatures will likely be recorded during the
early morning. Overnight temperatures in the mid 20s to mid 30s
will fall into the single digits and teens north of Interstate 94
by Friday afternoon, with 20s holding on to the south. In
addition, a burst of gusty winds can be expected with the frontal
passage, followed by a more persistent bitterly cold northwest
breeze through Friday. The early- day timing of the frontal
passage should help keep surface gusts below advisory criteria.

.LONG TERM...(Friday night through Thursday)
Issued at 247 PM CST Thu Dec 23 2021

Several chances for snow through the holiday weekend will be
followed by extremely cold temperatures by the middle of next week,
producing dangerous to life threatening wind chills.

The forecast synoptic pattern through the long term period can
generally be characterized by periods of longwave troughing over the
western CONUS, resulting in an active pattern for the Northern
Plains. The first distinct chance of snow arrives early Christmas
morning in southwest and south central North Dakota, and carries an
unusually high degree of uncertainty for a 48 to 60 hour forecast.
The main source of uncertainty seems to be the latitudinal placement
of a 700 mb shortwave and attendant warm air advection. The GEFS
tends to favor a more southern placement of QPF along the South
Dakota border, while a few CAMs are farther north than Interstate
94. Given known model biases, the most likely corridor for the
highest snow amounts, which could be at least a few inches, is
between Interstate 94 and the South Dakota border, but shifts in
either direction cannot be ruled out. One thing to note from the
CAMs is that even though they may be exhibiting a north bias in
their QPF placement, the amounts are coming in higher than global-
scale guidance, which makes sense given the combined forcing and
instability potential. There is also a possibility for snow ratios
greater than 15:1 given a deep, saturated DGZ.

A series of weaker impulses could bring some light snow across the
region Christmas night into Sunday morning, with little to no
accumulation likely over this time period. A much stronger wave is
then set to develop over the Northern Plains by Sunday night. Parts
of the region will likely see accumulating snow over this time
period, with higher probabilities currently across northern and
eastern North Dakota. Another concern as this system develops will
be a chance of freezing drizzle Sunday afternoon due to a lack of
saturation in ice nucleation layers above the warm air/moisture
advection regime. This system will also drag a lobe of extremely
cold Arctic air into the region. Highs on Monday could struggle to
climb above zero, and wind chills Monday morning could be as cold
as the 20s and 30s below zero.

The bitterly cold air will more or less persist through the last
week of 2021, although there are some emerging signs in recent
ensemble guidance that the cold may not be as intense for a
prolonged period of time as earlier feared. The cold will still be
impactful though, with dangerous wind chills at times ranging from
30 to 50 below zero. The NBM currently indicates Tuesday night
through Wednesday night as being the coldest period, with highs in
the single digits and even teens below zero, and lows in the 20s
below. The active pattern also looks to continue through mid week,
with ensembles advertising a decent chance of accumulating snow
on Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1156 PM CST Thu Dec 23 2021

VFR conditions are expected through the 06Z TAF period. A cold front
moving from west to east across North Dakota tonight into Friday
morning will bring a chance of -FZRA to KXWA and KMOT, and low level
wind shear concerns to all terminals. Surface winds will turn from
southerly to west/northwesterly with the frontal passage, increasing
to 15-20 kts behind the front.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...TWH
Hazardous weather outlook, Dec 24, 12:06 AM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1206 AM CST Fri Dec 24 2021

NDZ001>005-009>013-017>019-021>023-250615-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-
1206 AM CST Fri Dec 24 2021 /1106 PM MST Thu Dec 23 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of freezing rain tonight. A glaze to a few
hundredths of an inch of ice accumulation will be possible.
Travel will be hazardous for those areas that receive freezing
rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous to life threatening wind chills are possible Sunday
night through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ020-025-031>037-040>048-050-051-250615-
Oliver-Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1206 AM CST Fri Dec 24 2021 /1106 PM MST Thu Dec 23 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous to life threatening wind chills are possible Sunday
night through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 23, 9:14 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
914 PM CST Thu Dec 23 2021

NDZ001>005-009>013-017>019-021-240700-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby,
Watford City, Killdeer, Halliday, Beulah, Hazen, Garrison,
Washburn, Underwood, Wilton, and Turtle Lake
914 PM CST Thu Dec 23 2021 /814 PM MST Thu Dec 23 2021/

...LIGHT FREEZING RAIN POSSIBLE LATE THIS EVENING INTO THE
OVERNIGHT HOURS OVER NORTHWEST AND NORTH CENTRAL NORTH DAKOTA...

Areas of light freezing rain will be possible tonight over north
central and northwest North Dakota ahead of an advancing cold
front. Chances develop over northwest North Dakota later this
evening, before moving east over north central North Dakota
through the overnight hours.

Although the coverage of the freezing rain is expected to be
scattered, areas that do receive freezing rain will experience
slippery roads and walking surfaces, which will linger into
Friday morning. Those with travel plans tonight through Friday
morning are encouraged to check the latest forecast and road
conditions before venturing out.

NJH
Special weather statement, Dec 24, 12:16 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1216 AM CST Fri Dec 24 2021

NDZ001>005-009>013-017>019-021>023-240830-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby,
Watford City, Killdeer, Halliday, Beulah, Hazen, Garrison,
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich,
Harvey, and Fessenden
1216 AM CST Fri Dec 24 2021 /1116 PM MST Thu Dec 23 2021/

...LIGHT FREEZING RAIN NORTHWEST AND NORTH CENTRAL NORTH
DAKOTA...

Areas of light freezing rain will move quickly across northwest
and north central North Dakota during the early overnight hours,
ahead of an advancing cold front. Although air temperatures are in
the upper 30s to lower 40s, untreated roads, sidewalks, and
parking lots remain below freezing and will quickly become icy.

The coverage of the freezing rain is expected to be scattered and
quick moving, but areas that do receive freezing rain will
quickly experience slippery roads and walking surfaces, which will
linger into Friday morning. Those with travel plans tonight
through Friday morning are encouraged to check the latest forecast
and road conditions before venturing out.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 2:00 PM CSTWind Chill AdvisoryBISBottineau, Burke, Divide, McHenry, Mountrail, Pierce and 3 more19 hr
Dec 24, 2:00 PM CSTWinter Weather AdvisoryBISAdams, Bowman, Burleigh, Dickey, Emmons, Grant and 9 more28 hr

Nearby

Winter Weather Advisories in North Dakota, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.